How to fail a doctor's appointment

Tuesday, September 9, 2008

Ugh.

Today was the long anticipated neurologist appointment. And by long anticipated, I mean, scheduled in July, been counting down the days and have not gone to an ER for head pain because I knew I had this appointment.

Which sucked.

It's mostly my fault. I have a problem where I completely lost my backbone when alone at the doctor (Slappy was on call last night, I told him to go home and sleep) and today was no exception. Generally speaking, I love this neurologist. This is only the second time I've met with her, but she's kind, knowledgeable and seems to care. Slappy has worked with her and all the other doctors speak very highly of her.

I was brought back in a fairly timely manner (almost unheard of) and she asked me why I was there (I currently don't have to do any follow ups for the brain surgery stuff). Apparently the answer of 2 straight months of headaches was not impressive. It's weird because I bitch and moan a lot at home, but at the doctor, I don't know, I feel like a cry baby. I told her about the headaches, the dizziness, the arm/leg twitching and she was wholly unimpressed. She is concerned with the quantity of Aleve and Tylenol I take (imagine how worried she'd be if I told her that I took the two together...) and she has heard of Chiari patients having headaches return 6 months post-op, but really doesn't know why.

I did ask what she thought could be behind the headaches, but she offered no ideas. I didn't push it, because, well, I left my backbone in the car (incidentally, I am like Captain Backbone on the phone, it's a very odd phenomena). So now I'm stuck with a prescription for a drug I really don't want to take.

Topamax.

Yes, some people have great success with this, a lot don't. I'm on the fence about taking it because the most common side effects (as quoted by the neurologist) are tingling hands and fingers (hi, welcome to my life!), drowsiness and forgetfulness. Sure, these are not severe side effects, but they are not ones that work so well in my life. My mom took Topomax for a while and forgot how to get home twice. She lost 10 pounds because she literally forgot to eat.

Beyond my reservation of the side effects, taking this drug doesn't give us any answers as to why after 6 months of less headaches they're back with such force and vigor. This drug is just a patch, a quickish fix. I would rather be in pain that we can figure out than out of pain that we aren't bothering to try to understand. If the Topomax works do I have to stay on it forever? And if it works, what does that mean about these headaches? Does it mean they're related to the chiari or unrelated?

She also gave me a prescription for a different NSAID that will last 24 hours so I don't have to take 3 Aleve a day (plus 8 Tylenol, yes, my kidneys and liver are crying) and get almost no relief. I'll probably give this a shot, knowing full well that it will eat through the lining of my stomach, but you know, in a time released manner.

I was somewhat uplifted when she came back in the room after writing the prescriptions and said that if things aren't better in 6 weeks that they'll do imaging (MRIs) then, but seriously SIX MORE WEEKS. I could absolutely kick myself. Because as frustrating as it is to be in the waiting game, it's is more frustrating to know that it's your fault.

I could've been much more descriptive, I could've told her that it feels like my head is going to explode. I mentioned that some of the headaches are incapacitating and that sleep is the only solution, but apparently that wasn't enough. So now I'm going to take a drug I really don't want to and likely be in the same damn place in 6 weeks, only, you know, with 40 more headaches under my belt.

I'm so glad I put so much stock into this appointment and got my hopes up for some answers.

I swear it is like I will never learn.

13 comments:

Daisy Duke said...

Ugh. That sucks (I've been known to do the same "losing of the backbone" on occassion myself...)

I could sue her for you?

Yeah, probably not the best route.

Wonderful World of Weiners said...

If you get your backbone once your home, call and ask to speak with the doc. Tell her that you are very concerned that you did not make yourself clear as to how bad this is - tell her you do not think you can do the meds and wait 6 weeks. Tell her how you truly feel. You owe it to yourself - you deserve to be treated in a way that you AGREE with you.

Plus, I hate having you suffer.

Whatever you do, we're here for you. Hang in there.

Hallie :)

Lanny said...

Ugh! I'm the same way--I lose my backbone at the doctor's office, but I'm a total hardass on the phone. In my (our!) defense though, I'm treated completely differently when Army is there. I could be just as wimpy, and the doc would look at Army and do whatever he says. Annoying, but more productive.

About the topamax--I took it for quite a while for my migraines. It helped some, but it certainly wasn't a cure. Eventually the side effects just were not worth it. BUT some people have great success. You could always try it and ween off if it doesn't work. Whatever you choose, good luck! You shouldn't have to put up with this daily!

Overflowing Brain said...

Thanks girls.

I'm going to try to topamax. If you don't hear from me for a few weeks assume I've forgotten that there's an internet.

Melissa said...

I think you are absolutely right to question why you have these symptoms and not just to treat them without question. Does your insurance cover you for a second opinion? If so, I'd get one, pronto.

Monkling said...

Okay, you will notice that yesterday I tried to post with a head splitting headache and made no sense. So how in the heck are you coherent on your blog with your headaches? I knew you deserved that award! The

backbone thing? Can't help there. I'm the same way. But just let me be in there with my husband when he has an issue and watch my mouth go.

justlori2day said...

I agree, you need to call and make sure they know exactly what you are feeling. Dont mess with it.

I took Topamax for 3 years 3 times a day for migranes. It helped with the headaches, but I had to take Ambien to sleep at night because the Topamax made me restless. My tingling was beyond annoying. And sadly, I never lost weight! :(

On the flip side, I have a very close friend who swears by Topamax. She would have to go in and get shots for her migranes - the Topamax has nearly wiped them out completely.

It doesnt hurt to give it a try - especially if you are already dealing with some of the side effects and are used to them.

GOOD LUCK! Feel better!

Flea said...

I agree with Hallie. I do the same thing, then kick myself, but not with something this serious. Call her back. You can do it. Have Slappy stand next to you if need be.

the queen said...

The side effects prove that it's working. They take six weeks to start and then go away in six months. Headaches probably won't go away in six months.

And the lack of appetite - that is just freaky. Really. It's a trip. And none of it lasts forever.

Flea said...

I'm guessing you've probably been to this site, but if it sounds like it might be what's happening, print it and make sure to hand it to your doctor.
http://www.medhelp.org/forums/NeuroSupport/messages/1198.html

Courtney said...

yes i have a hard time at the doctors office too. only a few doctors and offices have made me so comfortable to really share whats going on.

lace1070 said...

Katie ~ hey girl ~ I hear ya on the drugs thing ~ I hate to take them ~ like we feel so out of our body already ~ lets add some drugs and see how more crazy u feel ~ right?! Call me a pusher ~ guilty ~ watch Dr. B's vid about occult tethered cord ~ if u can't see it on an mri does that mean it's not there? don't answer so quickly ~
http://www.chiariinstitute.com/video-popup.html
I am living proof that tethered cord can be there if u can't see it. True Story ~ Hope u find a doc who will listen to you. :) Hugs ~ Lace

nola said...

That sucks all around. So sorry it was a colossal disappointment :(